Treating depression can be a daunting task, especially if the available treatment options seem too invasive or time consuming. Medication and talk therapy tend to be the first types of treatment that come to mind when exploring ways to treat depression. And with a medication intervention for depression, a common question people ask their doctor, psychiatrist, or therapist is, does taking antidepressants make you gain weight? While weight gain is not a guarantee or always harmful, as everyone’s body reacts differently to medications, it may be enough of a concern for some to consider other treatment methods.
Antidepressants and Weight Gain
According to numerous studies, and generally agreed upon by medical professionals, some people can and do experience weight gain from taking anti-depressants. People can gain up to 10lbs, but on average 5-7lbs. However, there are other facts to consider when it comes to concern about weight gain due to antidepressants. For example, increasing or decreasing food intake due to depression can have an impact on weight, as appetite changes can be a common symptom of depression. Weight fluctuations may also occur due to decreased activity and difficulty getting out of bed. Naturally, adults tend to gain weight as they age. This is a normal part of human development. It is important to talk with your doctor about these side effects, to determine if a medication trial is right for you.
Antidepressants are only one way to address treating depression. It is commonly referenced that the most effective treatment for depression is a combination of therapy and medication. That combination can be highly effective for some, but many people do experience side effects with medications, other than weight gain. Other examples of treatment for depression include various kinds of psychotherapy (including many modalities of trauma therapies), exercise, committing to making and keeping connections with others, CBT therapy, TMS therapy, among many others.
Cognitive-Behavioral Therapy (CBT) is a common, effective, and evidence-based option to treating depression. However, creating a therapeutic connection with your therapist and seeing the impact of therapy can potentially take time. This is to be expected. Many who experience the debilitating symptoms of depression hope to feel some level of relief quickly. Something to consider in addition to therapy, that is not a medication that can cause weight gain or have other systemic effects on the body, is Transcranial Magnetic Stimulation therapy.
Transcranial Magnetic Stimulation (TMS) therapy is another great option to treat your depression, removing the weight gain factor altogether. TMS therapy is a non-invasive, outpatient procedure that is complete within 40 minutes total. It is a brain stimulation therapy, and uses a procedure that sends magnetic pulses to stimulate the nerves in your prefrontal cortex, which is linked to having an impact on mood. These repetitive magnetic impulses are produced by coils placed onto your forehead. The impulses are shown to have an impact on neurotransmitters in the brain to reduce depression symptoms. Since this treatment does not require any medication, there is little risk of systemic impact to your body in the way an antidepressant would impact the body. The procedure happens in a clinic and allows you to be on your way with minimal to no side effects. Most medications can take anywhere from 3-6 weeks to start showing any change in symptoms.
The association between depression and weight gain is different for each person, and depends upon the medication you are taking, your overall behaviors, and general activity level. For some people, weight gain is a neutral and meaningless side effect. Regardless of your stance on weight gain, it is always helpful to have multiple treatment options. When it comes to treating your depression, the right treatment may not be medication at all. TMS therapy may be an effective alternative to the traditional “antidepressant”, that doesn’t cause weight gain or produce debilitating side effects.
This blog post is meant to be educational in nature and does not replace the advice of a medical professional. See full disclaimer.
Daniel K. Hall-Flavin, M. D. (2018, November 17). Some antidepressants seem more likely to cause weight gain. Retrieved January 27, 2020, from https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressants-and-weight-gain/faq-20058127